Nebraska, 2004

Damaging Wind in Nebraska, May 4, 2004

May 4, 2004 · NWS LBF · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$95,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at May 4, 12:45 PM CST, 3 hours 35 minutes earlier.

Area forecast discussion, May 4, 12:45 PM CST, 3 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
145 PM CDT TUE MAY 4 2004

...THE MAIN FOCUS OF THIS FORECAST CYCLE IS ON THE POSSIBILITY OF
RECORD BREAKING HEAT WEDNESDAY. A SECONDARY CONCERN IS THE POTENTIAL
FOR THUNDERSTORMS THIS WEEKEND AND EARLY NEXT WEEK...

.DISCUSSION...
     FOR TONIGHT, THE 12Z ETA SHOWS MARGINAL INSTABILITY OF 0C TO
-1C IN THE PANHANDLE WITH SOME CONVERGENCE ALONG THE SURFACE
BOUNDARY/FRONT. HOWEVER, WITH 800MB CONDENSATION DEFICITS EXCEEDING
100MB, CONVECTION WILL BE HIGH BASED 700-650MB. THEREFORE,
SIGNIFICANT PRECIPITATION IS NOT LIKELY TO REACH THE SURFACE. FOR
NOW, I WILL GO WITH ISOLATED THUNDERSTORMS WITH PROBABILITY OF
MEASURABLE PRECIPITATION 20 PERCENT OR LOWER. LAST MINUTE
ADJUSTMENTS MAY BE NEEDED BASED ON RADAR AND SATELLITE.

     REGARDING TEMPERATURES WEDNESDAY, THE 24 HOUR 900MB TEMPERATURE
CHANGES RANGE FROM +15F IN THE NORTHWEST TO 23F NORTH CENTRAL.
ADDING THOSE CHANGES TO THE PROJECTED HIGHS TODAY WOULD GIVE HIGHS
IN THE MID 90S TO AROUND 100 IN THE NORTH PLATTE FORECAST AREA.
THIS IS SUBSTANTIALLY ABOVE THE MOS VALUES AND IT BORDERS THE ALL
TIME RECORDS FOR THE MONTH. SO, I WILL FIND A BLEND BETWEEN THE MOS
AND THE MANUAL PROJECTION. THEN, FOR THURSDAY, TEMPERATURES SHOW
CHANGES FROM -8F IN THE PANHANDLE TO -23F IN THE NORTH CENTRAL ZONES.
THIS WOULD TRANSLATE TO UPPER 70S NORTH CENTRAL TO UPPER 80S IN THE
PANHANDLE WHICH IS STILL SIGNIFICANTLY ABOVE NORMAL. THOSE VALUES
FIT FAIRLY WELL WITH THE GFS80 MOS.
     THIS MORNINGS GFS SHOWS A FRONT BECOMING STATIONARY OVER SOUTH
DAKOTA AND NEBRASKA FRIDAY NIGHT AND SATURDAY. THE INSTABILITY
FIELDS IN THE WARM AIR WOULD SUPPORT THUNDERSTORMS. HOWEVER,
CONDENSATION DEFICITS GENERALLY AT OR ABOVE 50MB, SO A SLIGHT
CHANCE SHOULD BE ADEQUATE.
     FOR MONDAY AND TUESDAY, THE EXTENDED THE GFS BOUNDARY LAYER
WINDS SHOW GOOD ANTECEDENT FLOW FROM THE GULF OF MEXICO INTO EASTERN
AND SOUTHERN NEBRASKA SUNDAY. THIS SYSTEM HAS SOME SUPPORT FROM AN
UPPER TROUGH. LOW LEVEL CONDENSATION DEFICITS OF LESS THAN 50MB
WOULD SUPPORT A FAIRLY HIGH PROBABILITY OF PRECIPITATION, AND
INSTABILITY SUPPORTS THUNDERSTORMS. STILL, I WOULD BE RELUCTANT TO
GO ANY MORE THAN A SLIGHT CHANCE FOR NOW.
&&

.SYNOPSIS...
     AT 18Z, A QUASI-STATIONARY SURFACE FRONT WAS DRAPED ACROSS
EASTERN THROUGH NORTH CENTRAL NEBRASKA AND THROUGH SOUTH DAKOTA AND
MONTANA TO A LOW IN SOUTHEAST ALBERTA. IN THE UPPER LEVELS, THE
6.7U IMAGERY SHOWED A DEVELOPING WAVE OVER NORTHERN MONTANA NEAR
THE BORDER AT ALBERTA. THE 7.4U SHOWED VERY DRY CONDITIONS OVER THE
CENTRAL STATES. ALSO, THE GOES DERIVED TOTAL PRECIPITABLE WATER IN
CENTRAL AND WESTERN NEBRASKA WAS AROUND 15MM.
&&

.LBF...WATCHES/WARNINGS/ADVISORIES...NONE.
&&

SPRINGER
Hazardous weather outlook, May 4, 9:35 AM CST, 6 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1035 AM CDT TUE MAY 4 2004

NEZ004>010-022>029-035>038-056>059-069>071-094-051535-
ARTHUR-BLAINE-BOYD-BROWN-CHASE-CUSTER-DEUEL-EASTERN CHERRY-FRONTIER-
GARDEN-GARFIELD-GRANT-HAYES-HOLT-HOOKER-KEITH-KEYA PAHA-LINCOLN-
LOGAN-LOUP-MCPHERSON-PERKINS-ROCK-SHERIDAN-THOMAS-WESTERN CHERRY-
WHEELER-
INCLUDING THE CITIES OF...AINSWORTH...ARNOLD...ARTHUR...BASSETT...
BIG SPRINGS...BREWSTER...BROKEN BOW...BURWELL...CHAPPELL...CURTIS...
GORDON...GRANT...HAY SPRINGS...HAYES CENTER...IMPERIAL...MULLEN...
NORTH PLATTE...ONEILL...OGALLALA...OSHKOSH...RUSHVILLE...SPENCER...
SPRINGVIEW...STAPLETON...TAYLOR...THEDFORD...TRYON AND VALENTINE
1035 AM CDT TUE MAY 4 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL
NEBRASKA.

.DAY ONE...THIS AFTERNOON

THE FIRE DANGER INDEX WILL REACH THE EXTREME CATEGORY ACROSS ALL OF
THE OUTLOOK AREA THIS AFTERNOON. RELATIVE HUMIDITIES WILL FALL TO
LESS THAN 30 PERCENT THIS AFTERNOON.

EXTREME FIRE DANGER MEANS...EVERY FIRE HAS THE POTENTIAL TO BECOME
LARGE.  EXPECT EXTREME AND ERRATIC FIRE BEHAVIOR.  NO OUTDOOR
BURNING SHOULD TAKE PLACE IN AREAS WITH EXTREME FIRE DANGER.

REMEMBER THAT DRIVING THROUGH OR PARKING IN AREAS WITH TALL...DRY
GRASS COULD START A FIRE.  USE EXTRA CAUTION WITH THE DISPOSAL
OF SMOKING MATERIALS.

THIS EVENING...ISOLATED THUNDERSTORMS WEST AND NORTH OF A LINE FROM
GRANT...TO MULLEN...TO BARTLETT WILL BE CAPABLE OF GUSTY WINDS TO 50
MPH AND CLOUD TO GROUND LIGHTNING.  GRASS FIRES ARE POSSIBLE AS
STORMS PRODUCE LITTLE OR NO RAINFALL.

.DAYS TWO THROUGH SEVEN...

THE FIRE DANGER INDEX WILL BE EXTREME WEDNESDAY AFTERNOON WITH
HUMIDITY NEAR 10 PERCENT AND WEST AND SOUTHWEST WINDS GUSTING TO OVER
30 MPH AT TIMES.

FRIDAY AND SATURDAY...FIRE DANGER COULD BECOME EXTREME IN THE
AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

CDC

The radar

The North Platte radar (KLNX), 91 km away, was scanning. The volume nearest the first event began at 22:19 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Lincoln

When
May 4, 4:20 PM CST to 4:30 PM CST
Where
Lincoln County, North Platte
Measured
52 kt (60 mph) estimated gust
Property damage
$95,000
Reported by
NWS STORM SURVEY
Coordinates
41.150, -100.783

A storage shed at a lumber yard on the east side of North Platte was severely damaged by outflow thunderstorm winds. Gravel picked up by the strong winds broke 10 car windows at a restaurant on the south side of town. A detached garage and the 2nd story of a house, both under construction about 4 miles south of town, were destroyed. Numerous trees were uprooted and large branches were down in several locations.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2004Every state in 2004This day in weather historyWarnings in Nebraska, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5394697.